Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 211, NWS Pittsburgh, PA

August 9, 2003Monroe County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 8:33 PM EDT for Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 8:33 PM EDT (00:33 UTC)
Expired
Aug 9, 2003, 11:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 100038
FFWPBZ
OHC111-100330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO

* UNTIL 1130 PM EDT

* AT 833 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAINFALL ACROSS THE EASTERN PART OF THE                 
  COUNTY...ESPECIALLY ALONG PAINE RUN...CAT RUN...TEXAS              
  CREEK...UELTSCH RUN...AND BARES RUN. THE HEAVY RAIN IS EXPECTED    
  TO CONTINUE ACROSS THIS AREA THROUGH 915 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE...CLARINGTON...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:26 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 4:26 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 15 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 6:24 PM EDT, 2 hours 9 minutes before
OHZ040-049-050-092315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 6:23 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER JEFFERSON...CARROLL...AND HARRISON
COUNTIES IN OHIO. THESE STORMS ARE MOVING VERY SLOWLY TO THE WEST AT
5 MPH AND MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN
6:30 PM AND 7:20 PM.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS EVENING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
SMITHFIELD...HOPEDALE...AND HARLEM SPRINGS.

DRIVING MAY BE DIFFICULT ALONG ROUTE 22 DUE TO PONDING OF WATER AND
REDUCED VISIBILITY.  THERE WILL ALSO BE DANGEROUS LIGHTNING SO IF
YOU ARE OUTSIDE...PLEASE GO INSIDE AS SOON AS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 7:03 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
703 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    CHERRY HILL               PA   FLASH FLOODS
08/09/03   INDIANA                        NUMEROUS ROADS FLOODED AND
                                          CLOSED. REPORTED BY
                                          EMERGENCY MANAGEMENT

0650 PM    4 NW HANOVERTON           OH   FLASH FLOODS
08/09/03   COLUMBIANA                     ROADS FLOODED IN WEST PART
                                          OF TOWNSHIP. ROCHESTER AND
                                          COUNTY HOME ROAD FLOODED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0615 PM    FRANKLIN                  PA   FLASH FLOODS
08/09/03   VENANGO                        NUMEROUS SECONDARY ROADS
                                          FLOODED COUNTY
                                          WIDE...ESPECIALLY RTE 8 AND
                                          2 MILE RUN NORTH OF
                                          FRANKLIN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0543 PM    NEW CASTLE                PA   FLASH FLOODS
08/09/03   LAWRENCE                       BIG RUN IN SLIPPERY ROCK
                                          TWP. OUT OF BANKS. FLOODING
                                          ON RT 388 AND RT 65 NEAR
                                          NEW CASTLE. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 9, 7:06 PM EDT, 1 hour 27 minutes before
OHZ059-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
706 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 7:05 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTH CENTRAL BELMONT
COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE SOUTHWEST AT 5 MPH AND
MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 7:10 PM
AND 8:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE ST.
CLAIRSVILLE...BETHESDA...AND BARKCAMP STATE PARK NEAR BELMONT LAKE.

DRIVING MAY BE DIFFICULT ALONG INTERSTATE 70 AND ROUTE 40 DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 8:16 PM EDT, 17 minutes before
PAZ020-029-WVZ001-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DUMPING HEAVY RAIN OVER THE AREA...

AT 8:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER NORTHWESTERN WASHINGTON
AND SOUTHWESTERN BEAVER COUNTIES IN PENNSYLVANIA...AND HANCOCK
COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND MAY PRODUCE
RAINFALL AMOUNTS IN EXCESS OF ONE INCH BETWEEN 8:20 PM AND 9:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CHESTER...BAVINGTON...AND RACCOON CREEK STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 30 AND ROUTE 68 DUE TO PONDING
OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 8:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
824 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CADIZ                     OH   FLASH FLOODS
08/09/03   HARRISON                       FLOODING ON COUNTY ROADS
                                          12 AND 4 IN NEAR CADIZ.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 9, 8:27 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
827 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    ADENA                     OH   FLASH FLOODS
08/09/03   JEFFERSON                      NUMEROUS ROADS FLOODED IN
                                          ADENA AND ACROSS SOUTHERN
                                          PORTIONS OF THE COUNTY.
                                          SEVERAL STREAMS AND CREEKS
                                          OVERFLOWING. REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:30 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.